Birth control

  • How long does it take for birth control to become fully effective again after taking an antibiotic?

  • I note that the antibiotic was a quinolone, which can make oral contraceptives less effective. The safest thing would be to use condoms until the next period after you stop taking the antibiotic.

  • Most of them don't, but this particular one apparently can make it less effective; I don't know why.

  • Cool Nurse says here:

    In reply to:

    Q. Is it true that penicillin will make my birth control pills less effective? (Amoxicillin, Augmentin)

    A. Absolutely Yes!!!

    Penicillin & it's 'brothers' - amoxicillin, augmentin, ampicillin, Pen VK, etc.-- all have the potential to interfere with the effectiveness of birth control pills. Always use a back-up method of birth control when taking any antibiotic, BUT do continue to take your pill as you usually do! When in doubt, ask your pharmacist when you pick up your antibiotic. Tetracycline will also interfere with the pill’s effectiveness.

    Don't stop taking the pill while on penicillin, as your body is already used to the 'cycle' of the pill. How antibiotics interfere with birth control pills is actually not really clear. If you are an adult female, who has had a total hysterectomy (with your ovaries removed), this also applies to you. You may find that your estrogen replacement therapy is not as effective. (Ask your GYN if he or she wants you to increase your dose to avoid any hot flashes, flushing or night sweats). I found this out myself since I had my ovaries removed. It was obvious that my estrogen pills were just not as effective. Good question!

    <i>Our lives begin to end the day we become silent about things that matter.</i> -- MLK


Log in to reply